Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Los Angeles, CA

July 4, 2011Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 4, 2011, 4:41 PM PDT for Los Angeles County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 4:41 PM PDT (23:41 UTC)
Expired
Jul 4, 2011, 5:45 PM PDT
In force
64 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS56 KLOX 042341
SVRLOX
CAC037-050045-
/O.NEW.KLOX.SV.W.0004.110704T2341Z-110705T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
441 PM PDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF LANCASTER...

* UNTIL 545 PM PDT

* AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL AND 70
  MPH WIND GUSTS ON THE 14 FREEWAY JUST SOUTH OF ROSAMOND IN
  KERN COUNTY. THIS STORM WAS MOVING SOUTH AT 15 MPH AND WILL AFFECT
  THE 14 FREEWAY AND THE CITY OF LANCASTER THROUGH 545 PM PDT. 

LAT...LON 3453 11802 3471 11847 3482 11841 3482 11791
TIME...MOT...LOC 2338Z 014DEG 34KT 3468 11817

$$

BRUNO/GOMBERG
2 follow-up statements
796 
WWUS56 KLOX 050006
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
506 PM PDT MON JUL 4 2011

CAC037-050045-
/O.CON.KLOX.SV.W.0004.000000T0000Z-110705T0045Z/
LOS ANGELES CA-
506 PM PDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR NORTH CENTRAL LOS ANGELES COUNTY...

AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM ALONG THE 14 FREEWAY BETWEEN 
LANCASTER AIRPORT AND THE KERN COUNTY LINE...CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. ON 
THE LEADING EDGE OF THE STORM...WINDS HAVE ALREADY GUSTED TO NEAR 55 
MPH AT LANCASTER AIRPORT. VISIBILITIES HAVE BEEN REDUCED TO NEAR 
ZERO IN BLOWING DUST AND SAND...CREATING VERY HAZARDOUS DRIVING 
CONDITIONS. THE STORM WILL CONTINUE TO AFFECT THE ANTELOPE 
VALLEY...INCLUDING THE CITY OF LANCASTER AND THE 14 FREEWAY 
THROUGH 545 PM PDT. 

LAT...LON 3453 11802 3471 11847 3482 11841 3482 11791
TIME...MOT...LOC 0003Z 014DEG 34KT 3445 11824

$$

BRUNO
682 
WWUS56 KLOX 050043
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
543 PM PDT MON JUL 4 2011

CAC037-050051-
/O.EXP.KLOX.SV.W.0004.000000T0000Z-110705T0045Z/
LOS ANGELES CA-
543 PM PDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOS ANGELES
COUNTY WILL EXPIRE AT 545 PM PDT...

THE SEVERE THUNDERSTORM ACROSS NORTHERN LOS ANGELES COUNTY HAS 
WEAKENED...SO THE WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3453 11802 3471 11847 3482 11841 3482 11791
TIME...MOT...LOC 0041Z 014DEG 34KT 3410 11834

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 4, 2:55 PM PDT, 1 hour 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
255 PM PDT MON JUL 4 2011

.SYNOPSIS...

HIGH PRESSURE WILL PERSIST INTO MIDWEEK AND WILL DRAW MOISTURE INTO
THE REGION FOR POSSIBLE SHOWERS AND THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. A SLIGHT
COOLING TREND BY MIDWEEK AS THE HIGH WEAKENS. ONSHORE FLOW IS
EXPECTED TO DEVELOP AND THE MARINE LAYER WILL BEGIN TO LOWER THE
TEMPERATURES TO AT OR BELOW SEASONAL NORMALS OVER THE WEEKEND.

&&

.SHORT TERM (TODAY-THU)...HAVE ISSUED A FLASH FLOOD WATCH FOR
VENTURA AND LOS ANGELES MOUNTAINS AS WELL AS THE DESERT THROUGH
MIDNIGHT TONIGHT. A THUNDERSTORM IN THE VICINITY OF THE YUAIPA RIDGE
GAUGE EAST OF THE AREA HAD INDICATED OVER THREE QUARTERS OF AN INCH
IN 20 MINUTES EARLY THIS AFTERNOON. THUNDERSTORMS WILL MOVE SLOWLY
SOUTHWEST THIS EVENING THEN MOVE NORTH LATE TONIGHT AND TUESDAY.
CONTINENTAL TOPICAL AIR MASS WITH PWATS AROUND 1.8 INCH WILL
CONTINUE OVER THE AREA AS WELL AS SURGE NORTH THROUGH THE PERIOD.
HAVE INCLUDED LOW POPS AS WELL AS THUNDERSTORMS OVER THE EAST HALF
OF THE CWA WEDNESDAY AFTERNOON AND EVENING AS WELL AS THURSDAY
AFTERNOON AND EVENING. GUIDANCE CONTINUES TO INDICATE A WEAK UPPER
CIRCULATION PROPAGATING NORTHWEST ACROSS MEXICO AND THE UPPER DESERT
THURSDAY AFTERNOON.

.LONG TERM (FRI-MON)...WILL CONTINUE DRY FRI AND THROUGH THE
REMAINDER OF THE PERIOD. MARITIME TROPICAL AIR MASS BEGINS TO PUSH
EAST AND EXPECT THE THREAT OF THUNDERSTORMS AND SHOWERS WILL
DIMINISH. ONSHORE PUSH WILL INCREASE THROUGH THE PERIOD AND THE
MARINE LAYER WILL LIKELY RETURN. COASTAL TEMPERATURES WILL LIKELY
COOL TO SEVERAL DEGREES BELOW NORMAL FRIDAY THOUGH INLAND
TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE NORMAL AND LITTLE
CHANGE IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...04/1800Z.
LOW CONFIDENCE IN THE TAF FORECASTS ON THE COAST SOUTH OF POINT
CONCEPTION DUE TO UNCERTAINTY REGARDING THE PRESENCE OF MARINE
CLOUDS OVERNIGHT. ELSEWHERE...THERE IS DECENT CONFIDENCE IN THE TAF
FORECASTS. LA COUNTY HAS THE LEAST CHANCE OF SEEING MARINE CLOUDS
OVERNIGHT DUE TO THE TROPICAL INFLUENCE ASSOCIATED WITH AN UPPER LOW
PASSING JUST SOUTH OF THE AREA.

KLAX...LOW CONFIDENCE IN THE 18Z TAF. THERE IS A 40 PERCENT CHANCE
OF LOW CLOUDS AND FOG WITH IFR CONDITIONS DURING THE NIGHT.

KBUR...GOOD CONFIDENCE IN THE 18Z TAF WITH VFR CONDITIONS EXPECTED
INTO TUESDAY.

&&

.FIRE WEATHER...
SIGNIFICANT SURGE OF MONSOONAL MOISTURE TO OUR SOUTH AND EAST THIS
MORNING AS EVIDENT BY THE 1.86 INCH PRECIPITABLE WATER VALUE ON 12Z
MIRIMAR SOUNDING. AS EASTERLY WAVE PROPOGATES WESTWARD TODAY THIS
SURGE OF MOISTURE IS FORECASTED TO SURGE NORTHWESTWARD INTO OUR
FORECAST AREA THIS AFTERNOON AND TONIGHT. WHILE BEST CHANCE OF
STORMS TODAY AND TONIGHT WILL OCCUR ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR
COASTAL AND VALLEY AREAS SOUTH OF POINT CONCEPTION. AS THE SURGE OF
MOISTURE MOVES NORTHWESTARD...THE SMALL CHANCE OF THUNDERSTORMS WILL
SPREAD INTO INTERIOR PORTIONS OF SLO COUNTY AND CUYAMA VALLEY ON
TUESDAY. OVERALL TREND OF INCREASING MOISTURE WILL BRING BETTER
CHANCE OF WETTING RAINS WITH STORMS...WITH EVEN THE POSSIBILITY OF
ISOLATED FLASH FLOODING IN THE MOUNTAINS. HOWEVER...COULD INITIALLY
SEE SOME ISOLATED DRY LIGHTNING STRIKES ON LEADING EDGE OF MONSOON
FRONT AS IT PUSHES UP FROM THE SOUTHEAST. IN FACT...12Z NAM MODEL
SOUNDING FOR THE ANTELOPE VALLEY STILL SHOWS INVERTED-V MOISTURE
PROFILE FOR THIS AFTERNOON...WITH INCREASING MOISTURE BY LATE
AFTERNOON AND TONIGHT. AS A RESULT...BEST THREAT FOR DRY LIGHTNING
STRIKES AND GUSTY DOWNBURST WINDS THIS AFTERNOON WILL OCCUR ACROSS
THE ANTELOPE VALLEY. SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS AND DESERTS...AS THE
MOIST SOUTHEAST FLOW ALOFT CONTINUES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...30
AVIATION...SWEET
SYNOPSIS...SETO
FIRE...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 4, 3:03 PM PDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
303 PM PDT MON JUL 4 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-051300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
303 PM PDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A FLASH FLOOD WATCH IN THE VENTURA AND LOS ANGELES COUNTY
MOUNTAINS AS WELL AS THE ANTELOPE VALLEY THROUGH MIDNIGHT. THERE IS
A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE
MOUNTAINS AND THE ANTELOPE VALLEY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE COASTS AND
VALLEYS OF LOS ANGELES AND VENTURA COUNTIES. TRIPLE DIGIT HEAT WILL
PRODUCE HEAT RELATED HAZARDS THIS AFTERNOON IN THE MOUNTAINS AND
DESERTS.

* FLASH FLOOD WATCH..........SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL OCCUR OVER THE SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...LOS ANGELES COUNTY MOUNTAINS EACH
AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:14 PM PDTFlash Flood WatchLOX10 hr
Jul 4, 3:22 PM PDTFlash Flood WarningLOXVentura3 hr
Jul 4, 3:55 PM PDTSevere Thunderstorm WarningLOXLos Angeles, Ventura65 min
Jul 4, 3:57 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 4, 4:25 PM PDTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.